Low-dose aspirin therapy may increase risk of age-related blindness
Aspirin therapy is an effective tool to decrease the risk of stroke and heart attack. But it may increase the risk of developing macular degeneration, the most common cause of blindness in adults older than 55, according to an Australian study.
The findings have been published in JAMA Internal Medicine, formerly the Archives of Internal Medicine.
Researchers from the University of Sydney did not find that aspirin "causes" the condition, but noted an association between regularly taking aspirin and the more severe form of the vision-robbing disease, "wet" age-related macular degeneration. That association held true even when they controlled for smoking and other heart disease risks. They also found that risk rose the more aspirin a person took regularly.
Age-related macular degeneration affects the retina, causing progressive, painless loss of central vision, destroying ability to see detail, drive, read or recognize faces, according to the Macular Degeneration Foundation. The "wet" version is the more severe, resulting when blood and fluid leak into the retina and cause scarring.
Using four examinations over the course of 15 years, the researchers tracked the vision loss of 2,389 participants. Of those, 10.8 percent regularly used aspirin. Nearly one-fourth of those who used aspirin regularly developed wet macular degeneration. There was no increase in the risk of developing dry macular degeneration.
More than 1 billion aspirin tablets are consumed each year, the Sydney Morning Herald reported.
Still, "the evidence is insufficient to adjudicate the relationship between aspirin and AMD, thereby challenging causal inferences," Dr. Sanjay Kaul and Dr. George A. Diamond, of Cedars-Sinai Medical Center in Los Angeles, wrote in a commentary included in the journal.
"These findings are, at best, hypothesis-generating that should await validation in prospective randomized studies before guiding clinical practice or patient behavior," they said.
According to MedPageToday, the researchers themselves "conceded that the risk is small, at slightly under 4 percent over 15 years, and the evidence is thus far insufficient to support a change in practice away from widespread aspirin use, except for patients at very high risk for macular degeneration."
MedPageToday said the researchers didn't collect data on dosage, but "most aspirin use in Australia is prescribed at 150 mg daily."
They also didn't collect information on why patients took the aspirin, which could be a confounding factor. That's one of the study's limitations, the researchers said.
Still, "If these results reflect a true causal relationship, there are serious implications for the millions of people using aspirin therapy," the researchers wrote of the study. "Notably, other studies that have examined this relationship have reported inconsistent findings, ranging from no association to slightly increased risk and even to possibly beneficial effects with aspirin use. Few studies have investigated whether aspirin use is prospectively associated with incident AMD beyond five years' follow-up."
Some eye specialists have been skeptical of a link and even the researchers who found an association said they don't recommend stopping aspirin therapy.
"Many retina doctors did not believe this was true because they have never seen anything like it in their practice. Not only that, there is no obvious mechanism for how aspirin would affect AMD," Dr. Robert Cykiert, of the Department of Ophthalmology at New York University, told Everyday Health after a recent study from the University of Wisconsin had similar results but also failed to explain why. "Unless there’s something hidden about AMD that we don't understand yet, there doesn't seem to be a logical explanation for it, so we tend to doubt it before we have more evidence."
That study was published in December in the Journal of the American Medical Association.
At that time, Cykiert said there was room to question it, since studies relied on patient reports of their aspirin use over time. “My patients take Tylenol and some think it’s the same thing as aspirin, so there is room for error here in what the patients reported,” Cykiert was quoted.
EMAIL: firstname.lastname@example.org, Twitter: Loisco
- 4-year-old boy gets new ear with aid of a 3-D...
- Co-pilot who reportedly crashed plane into...
- Are anti-depression drugs as effective in...
- Teens may be even more distracted behind the...
- Crash victim's father calls for more focus on...
- Therapists share healing powers of horses at...
- Deliberate crash of German plane highlights...
- What 'The Office' teaches us about job...
- Meetings to resolve Medicaid expansion... 29
- Dramatic increase in Alzheimer's... 24
- CDC: Uninsured drop by 11M since... 10
- In rare deal, Boehner, Pelosi tout wins... 5
- Report: Racial disparities in arrests... 4
- Teens may be even more distracted... 4
- Ohio House OKs bill banning abortions... 3
- Co-pilot who reportedly crashed plane... 3